Texas, 2024Flash Flood and Damaging Wind in Texas, July 5, 2024
July 5, 2024 · NWS EPZ · 2 events in 1 county or zone
A back door cold front moved into the Rio Grande Valley along with being on the tail end of an elongated upper trough extending from the Great Lakes into the Borderland. The deeper moisture and slow storm movement brought heavy rain and a severe thunderstorm winds to the area around Fort Bliss.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back door cold front moved into the Rio Grande Valley along with being on the tail end of an elongated upper trough extending from the Great Lakes into the Borderland. The deeper moisture and slow storm movement brought heavy rain and a severe thunderstorm winds to the area around Fort Bliss.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 5, 1:13 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 5, 1:13 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
213 PM MDT Fri Jul 5 2024
...New SYNOPSIS, DISCUSSION, FIRE WEATHER...
.SYNOPSIS...
Issued at 212 PM MDT Fri Jul 5 2024
Much of the next week will see near average temperatures and daily
thunderstorm chances with locally heavy rain the main threat. The
one day where it will be very hot and dry will be Sunday when
high temperatures get well above 100 degrees.
&&
.DISCUSSION...
Issued at 212 PM MDT Fri Jul 5 2024
For the most part, a fairly persistent pattern across the region
for the upcoming week. Upper high currently centered just off the
Northern CA Coast will drift slowly southeast into the Great Basin
by the end of the period with a series of disturbances in
northwest flow aloft keeping a chance for showers and
thunderstorms going almost daily except Sunday.
Tonight we will see storms develop off the higher elevation,
mainly along and east of the RGV then moving south. Main threat
will be locally heavy rain with shear not very impressive. Some
models showing hints of some after midnight activity, not overly
convinced of this given PW's still on the low side, but there is
some instability aloft that could allow a couple isolated cells to
develop. Generally the same setup for Sat, but instability and
moisture push further west, so could get storms CWA-wide, but
again lacking shear for much organized severe. Saturday will see
highs similar to today with most areas remaining below 100.
Sunday is the one day different than the others. Low level flow
turns west to northwest and brings in much drier, more stable air
resulting in a day with little to no storm coverage and hot
temperatures. Looks like most lowland areas will be above 100
degrees with up to 108 possible. Have issued a Heat Advisory for
Sunday.
Moisture starts pushing back in Monday, how far is still
uncertain. GFS continues to show strong push during the day
through much of the CWA while the EC and NAM have a weaker push
only to the Rio Grande. Ensemble means for each respective model
support their operational. This is one time where the NAM
typically has a better handle on low level features, and since
it's more in line with the EC, will use that for this forecast.
This means moisture mainly east with temperatures still up near
100 for areas along and west of the Rio Grande and gradually
cooling down to the east. Highs will be cooler than Sunday, so do
not think Heat Advisory will need to be extended.
Tue-Fri are all fairly similar with N to NE flow over the region.
Not really any mid/high level moisture present, but low level east
to southeast flow will keep dew points in the mid 40s to mid 50s.
Not a true monsoonal pattern since even with the low level E/SE
winds, trajectories aren't from the Gulf thanks in part to Beryl.
Daily thunderstorm chances expected though. Main threat will be
heavy rain, even though PW's never get much above 1.1-1.2", wind
profile supports training/back building storms. Temperatures will
be near average with mainly mid to upper 90s expected.
&&
.AVIATION...
(18Z TAFS)
Issued at 2122 AM MDT Fri Jul 5 2024
P6SM FEW-SCT080-120 SCT-BKN200-250 for much of the afternoon and
early evening with scattered1-3SM TSRA BKN040-060 along and south
of a KSRR-KLRU line with isolated storms further west. Expect
storms to push south and end by 03Z with skies becoming SKC-
SCT120 with an isolated thunderstorm possible again after 09Z
north of I-10 in NM. Winds generally east to southeast 5-15KTS,
some gusts up to 30KTS possible on western mountain slopes
overnight.
&&
.FIRE WEATHER...
Issued at 212 PM MDT Fri Jul 5 2024
Much of the next week will see daily shower and thunderstorm
chances as decent low level moisture will be around. The main
threat will be locally heavy rain with concerns for recent burn
scars. The one exception will be Sunday when a quick turn of
winds to the west bring high temperatures above 100 for the
lowlands with RH's into the single digits and teens. Winds Sunday
will also be 10-20 mph at times creating near critical fire
conditions. Other days will see RH's in the mid teens to mid 20s
with lowest RH's being in the lowlands west of the Divide.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 75 99 78 107 / 20 50 40 10
Sierra Blanca 67 91 69 100 / 40 40 40 10
Las Cruces 72 98 72 104 / 20 50 40 10
Alamogordo 65 94 69 102 / 20 40 20 10
Cloudcroft 49 71 54 78 / 30 70 30 10
Truth or Consequences 70 97 68 104 / 20 50 30 10
Silver City 66 89 67 96 / 10 40 20 10
Deming 70 98 67 104 / 20 40 30 10
Lordsburg 70 97 68 102 / 10 30 20 10
West El Paso Metro 74 97 77 212 / 30 50 40 10
Dell City 69 94 69 104 / 20 30 20 10
Fort Hancock 72 99 73 106 / 30 50 40 10
Loma Linda 66 89 69 95 / 20 50 40 10
Fabens 70 99 75 106 / 20 50 40 10
Santa Teresa 71 95 72 104 / 20 50 40 10
White Sands HQ 72 95 75 104 / 20 50 40 10
Jornada Range 66 97 64 103 / 20 50 40 10
Hatch 67 97 67 104 / 10 50 30 10
Columbus 72 99 72 103 / 20 40 40 10
Orogrande 68 94 70 99 / 20 50 30 10
Mayhill 54 81 61 90 / 30 70 30 20
Mescalero 53 82 60 88 / 30 60 20 10
Timberon 52 80 56 86 / 20 70 30 20
Winston 57 89 57 94 / 20 50 20 10
Hillsboro 65 94 64 102 / 10 60 30 10
Spaceport 65 97 63 103 / 20 50 30 10
Lake Roberts 55 90 58 96 / 10 40 20 10
Hurley 64 93 63 98 / 10 40 20 10
Cliff 60 98 63 101 / 10 40 20 10
Mule Creek 59 94 61 98 / 10 40 20 10
Faywood 65 92 63 98 / 10 50 30 10
Animas 69 98 68 103 / 10 30 30 20
Hachita 67 96 66 102 / 10 30 30 10
Antelope Wells 68 96 67 102 / 20 30 30 20
Cloverdale 66 92 64 95 / 10 40 40 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon Sunday to 6 AM MDT Monday for TXZ418>424.
NM...Heat Advisory from noon Sunday to 6 AM MDT Monday for NMZ407-
409>411-417-427>429.
Flood Watch until midnight MDT tonight for NMZ415-416.
&&
FORECASTER...26-GrzywaczIn the hours before
Special weather statement, Jul 5, 12:36 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT Fri Jul 5 2024
NMZ414-415-417-052015-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
136 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTERO COUNTY
THROUGH 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timberon, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Timberon.
&&
LAT...LON 3252 10573 3265 10578 3267 10569 3255 10562
TIME...MOT...LOC 1936Z 341DEG 20KT 3258 10572
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jul 5, 1:08 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
208 PM MDT Fri Jul 5 2024
TXZ422-424-052045-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
208 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUDSPETH COUNTY
THROUGH 245 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Indian Hot Springs, moving west at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Indian Hot Springs, Big Box, and Little Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3080 10521 3079 10526 3083 10529 3081 10531
3081 10532 3083 10532 3084 10534 3085 10540
3089 10540 3094 10549 3097 10550 3100 10525
3082 10516 3079 10522
TIME...MOT...LOC 2007Z 074DEG 9KT 3090 10531
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LANEYSpecial weather statement, Jul 5, 1:14 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Fri Jul 5 2024
NMZ410-052045-
Northern Dona Ana County NM-
214 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DONA ANA COUNTY
THROUGH 245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Jornada Range, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Portions of Jornada Experimental Range.
&&
LAT...LON 3253 10665 3269 10667 3270 10657 3256 10652
TIME...MOT...LOC 2014Z 349DEG 9KT 3264 10662
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jul 5, 2:01 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
301 PM MDT Fri Jul 5 2024
TXZ422-424-052130-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
301 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUDSPETH COUNTY
THROUGH 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Caballo, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Little Box.
&&
LAT...LON 3085 10536 3085 10540 3089 10540 3089 10541
3090 10542 3094 10549 3097 10550 3096 10551
3099 10553 3099 10556 3105 10533 3086 10524
3083 10533
TIME...MOT...LOC 2059Z 152DEG 2711KT 3295 10733
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jul 5, 2:02 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
302 PM MDT Fri Jul 5 2024
TXZ422-424-052130-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
302 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUDSPETH COUNTY
THROUGH 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
southeast of Fort Quitman, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Little Box.
&&
LAT...LON 3085 10536 3085 10540 3089 10540 3089 10541
3090 10542 3094 10549 3097 10550 3096 10551
3099 10553 3099 10556 3105 10533 3086 10524
3083 10533
TIME...MOT...LOC 2059Z 152DEG 2711KT 3295 10733
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DHThunderstorm Wind, El Paso
- When
- July 5, 4:52 PM MST
- Where
- El Paso County, 3.79 mi SE of El Paso
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.745, -106.381
First responders reported power lines down on houses.
Flash Flood, El Paso
- When
- July 5, 5:28 PM MST to 7:15 PM MST
- Where
- El Paso County, 1.43 mi ENE of El Paso to 0.73 mi E of El Paso
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.790, -106.409
Vehicle stalled due to high water with water rescue team on scene.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, July 5 to 13, 202412 deaths · 3 events
- Excessive Heat in Arizona, July 5 to 7, 20249 deaths · 6 events
- Rip Current in New York, July 5, 20242 deaths · 1 event
- Excessive Heat in Washington, July 5 to 10, 20241 death · 1 event
- Tornado and Damaging Wind in Michigan, July 5, 2024$2.0 million · EF1 · 2 events
- Damaging Wind in Arizona, July 5, 20242 injured · $600,000 · 56 kt wind · 1 event
- Flash Flooding in Wisconsin, July 5, 2024$549,000 · 4 events
- Wildfire in Utah, July 5 to 15, 2024$500,000 · 1 event
- Tornado in North Dakota, July 5 to 8, 2024$40,000 · EF1 · 14 events
- Damaging Winds in Illinois, July 5, 2024$151,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 5, 2024$90,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, July 5, 2024$87,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202002, 1202001.